|LETTER TO EDITOR
|Year : 2011 | Volume
| Issue : 2 | Page : 218-219
Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon
Parama Sengupta1, Abhishek Sharma2, Chiranjib Bagchi1, Santanu Tripathi1
1 Department of Pharmacology, Burdwan Medical College & Hospital, Burdwan, West Bengal, India
2 Department of Pathology, Burdwan Medical College & Hospital, Burdwan, West Bengal, India
|Date of Web Publication||6-Mar-2011|
Department of Pharmacology, Burdwan Medical College & Hospital, Burdwan, West Bengal
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Sengupta P, Sharma A, Bagchi C, Tripathi S. Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon. Indian J Pharmacol 2011;43:218-9
|How to cite this URL:|
Sengupta P, Sharma A, Bagchi C, Tripathi S. Nitroimidazole derivative-induced fixed drug eruptions: Not so uncommon. Indian J Pharmacol [serial online] 2011 [cited 2021 Apr 21];43:218-9. Available from: https://www.ijp-online.com/text.asp?2011/43/2/218/77381
Adverse reactions to medications are common and often manifest as a cutaneous eruptions. The term fixed drug eruptions (FDE) describes the development of one or more annular or oval erythematous patches as a result of systemic exposure to a drug recurring at the same site with repeated exposure to the same drug or others of similar group, with or without residual hyperpigmentation.th
Most studies report FDEs to be the second or third most common skin manifestations.  The actual frequency may be higher than current estimates, owing to the availability of a variety of nutritional supplements that are also known to elicit FDEs.
In this case series, out of ten cutaneous ADR cases, eight patients were suffering from FDEs of which five were due to nitroimidazole derivatives which were documented within a short span of one and half months, that is 12 OPD days.
The suspected offending nitroimidazole derivatives were metronidazole (three cases), tinidazole (one case), and ornidazole (one case).
Most of them (three cases out of 5 i.e., 60%) developed FDEs within an average of 2 days. Oral mucosal ulceration along with lip involvement was the most (three cases, i.e., 60%) common manifestation, but in two (40%) occasions blisters over the dorsum of foot [Figure 1] and glans penis were also evident along with oral lesions. The patients were treated by the dermatologists with withdrawal of the suspected agent, with or without systematic antibiotic, oral antihistaminic agents and antiseptic mouth wash in relevant cases. Most of the lesions (three cases i.e., 60%) healed with residual pigmentation (in two of the cases there was no residual pigmentation). Only two patients gave history of the occurrence of similar lesion previously following exposure to drug (probably metronidazole). Unfortunately, no supporting documentation was found. The patients were counselled regarding avoidance of the suspected drug. These were clearly mentioned in the OPD case sheets for future reference.
|Figure 1: FDE over dorsum of left foot healed with residual pigmentation after withdrawal of the drug|
Click here to view
Causality assessment as per Naranjo's algorithm  showed probable ADR score within 5 to 8, whereas severity assessment as per Modified Hartwig and Siegel Scale  showed all the cases to be of "moderate severity" (level 3).
Although nitroimidazole derivatives are known to cause FDEs, , according to standard western literature nitroimidazole derivatives, commonly used as antiprotozoal and antibacterial rarely causes FDEs. They are not routinely included in the list of causal drugs of FDEs.  This may not hold true in a setting, as for example in India, where use of nitroimidazole derivatives is widespread both as self-medication and as prescription drugs.
| » References|| |
|1.||Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol 2004;36:292-5. |
|2.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|3.||Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49:2229-32. |
|4.||Naik RP, Singh G. Fixed drug eruption due to metronidazole. Dermatologica 1977;155:59-61. |
|5.||Arora SK. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol 2002;68:108-9. |
|6.||James WD, Berger TG, Elston DM. Contact Dermatitis and Drug Eruptions. Andrews' Diseases of Skin Clinical Dermatology. 10 th ed. Saunders Elsevier Publishers; 2006. p. 127-8. |